No artist in the world can compose a sound as beautiful and exquisite as my son’s laughter. Roars of laughter poured into the front seat of the car from the back while Yousuf was playing with his brother, Omar. I have not heard him laugh so loudly in such a long time. Trying not to get distracted from my driving I was trying to figure out what exactly made him laugh so hard so I can make it keep happening. Nothing in particular other than just having his needle removed from his port-o-cath after being there for four days. The returned torturous screams when wanting to give a hug or lay next to Yousuf to go to sleep had been back. Every day, when it was time to give him his medicine through his port, he was confused what to scream for. He threw his fit and started the same routine words of wanting to go home…wait, we ARE home! Where was poor little Yousuf going to feel completely safe? I can only offer my lap and some juice. The medicine leaves a bad taste in Yousuf’s mouth, literally. A few doctor’s visits ago the nurse barely pushed the last bit of medicine in his port and he was vomiting. Yousuf was now emptied from everything, including energy. He was frantically sticking out his tongue pointing to it. After a while, the nurse told us, the taste becomes stronger the more they take the medication. Now Yousuf demands some kind of drink to accompany his transfusions.
Seeing the extremely low blood counts I told the doctor that his mood was a little bit better. Obviously, not with the usually amount of energy, but he still makes effort in participating in games and play. I commented saying it must be because he’s off the steroids. The doctor let out a surge of sarcastic laughter, “Those steroids are terrible…TERRIBLE!” The added emphasis made me want to fall to my knees and beg for an alternative. It also made me feel reassured that Yousuf’s tantrums and ruthless behavior is really due to a strong mood-altering drug. My concern is, after a while, will it eventually BE him even without the drugs?